Alert archive / Alabama / Areal Flood Warnings in 2021
Areal Flood Warning 6, NWS Birmingham, AL
NWS Birmingham, AL issued this areal flood warning at Mar 31, 2021, 1:38 PM CDT for Blount County, Walker County, Winston County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2021, 1:38 PM CDT (18:38 UTC)
- Expired
- Mar 31, 2021, 7:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blount County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 89 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.5
The text
As transmitted.
555
WGUS44 KBMX 311838
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
138 PM CDT Wed Mar 31 2021
ALC009-127-133-010030-
/O.NEW.KBMX.FA.W.0006.210331T1838Z-210401T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount AL-Walker AL-Winston AL-
138 PM CDT Wed Mar 31 2021
The National Weather Service in Birmingham has issued a
* Flood Warning for...
Blount County in central Alabama...
Northeastern Walker County in central Alabama...
Southeastern Winston County in northwestern Alabama...
* Until 730 PM CDT.
* At 138 PM CDT, Heavy rain across the area from earlier today will
keep area streams and creeks elevated. Flooding is ongoing or
expected to begin shortly in the warned area.
Some locations that will experience flooding include...
Jasper, Oneonta, Springville, Sumiton, Cordova, Blountsville,
Cleveland, Arley, Dallas, Warrior, Locust Fork, Double Springs,
Altoona, Snead, Susan Moore, Walnut Grove, Trafford, Allgood,
Fairview and Hayden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3417 8740 3417 8711 3399 8711 3399 8715
3389 8709 3386 8696 3397 8677 3425 8652
3426 8645 3410 8630 3394 8637 3393 8632
3382 8643 3379 8658 3377 8658 3384 8688
3376 8702 3378 8738
$$
88What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this areal flood warning went out at Mar 31, 1:35 PM CDT, 3 minutes earlier.
Area forecast discussion, Mar 31, 1:35 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 135 PM CDT Wed Mar 31 2021 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... /Updated at 0111 PM CDT Wed Mar 31 2021/ Through Thursday. Cold front is now stretching just along the I-59 corridor across Central Alabama. Showers and storms continue to develop along the convective outflow boundary that's pushing southeastward early this afternoon approaching the U.S. 80/I-85 corridors. Severe potential continues to exist along and south of the outflow where damaging straight-line winds and large hail remain the main threats. The current short-term forecast remains pretty well on track in terms of the movement of the showers and storms and ending of the precip from northwest to southeast. Strong cold air advection is already kicking in across our far northwest counties that saw their high temps well before sunrise this morning. Gusty northerly winds can be expected areawide later on this afternoon and evening bringing in much cooler air. We'll be close, but current trends are indicating that we'll be just below Wind Advisory criteria. Still, wind gusts of 25 to 30mph aren't out of the question behind the cold front this evening. Clouds will clear out overnight tonight with cold air advection sending temps down into the 30s areawide. With the winds staying up most of the night tonight, frost chances will be reduced but a few sheltered valley locations might still see a little frost in the far north. I've left patchy frost in the grids just for that possibility. Skies should clear out nicely during the day on Thursday, but it will feel quite chilly with breezy northerly winds continuing and highs in the low to mid 50s. 56/GDG Previous short-term discussion: /Updated at 0748 AM CDT Wed Mar 31 2021/ A mesolow was analyzed over far Northern Alabama with a trailing enhanced reflectivity gradient to the south extending into our far northern counties. We have been monitoring this activity for potential damaging winds with any bowing segments that develop. Another concern is with copious rainfall amounts often exceeding an inch per hour per NEXRAD-derived Dual Pol and legacy rainfall products. The heaviest convection extends back to the west from Walker County through southern Lamar Counties and it is concerning that the southward movement has decelerated. We are closely monitoring trends for more localized flooding as heavy precipitation continues. We are concerned about our far northeast counties as the effective warm front extends from Blount County southeast into Cleburne County. Heavy storms to the west of this activity is expected to work its way east, further contributing to ongoing river flooding, especially in Cherokee County. The forecast remains on-track for strong storms over the next few hours with an increasing potential for severe thunderstorms as we move into the late morning through the afternoon hours as this activity moves into a more unstable airmass across the rest of the forecast area. The combination of instability and sufficient wind shear will support persisting severe convection capable of producing wind damage and large hail. 05 .LONG TERM... /Updated at 0345 AM CDT Wed Mar 31 2021/ The big story for the extended will be the well below freezing temperatures for Friday morning and now looks like Saturday morning as well. Look for an area wide freeze on Friday morning with temperatures ranging from the mid 20s in the protected valleys in the northeast to 32 in the far south. With the pending weather today will hold off on a freeze watch for this issuance but may need to with the afternoon update. Or we may just go ahead and go with a freeze warning as the conditions appear very likely. While we warm up into the 50s/60s on Friday we will drop back down into the 20s and low 30s Friday night/Saturday morning. Both nights will see very little winds, so areas of frost will be likely. Beyond Saturday we remain dry for the rest of the period as the active weather settles down over the region. Daytime temperatures will moderate through the extended with ample sunshine. 16 && .AVIATION... 18Z TAF Discussion. TSRA and low cigs will be the main aviation impacts during the first six hours of the 18z TAF cycle, followed by gusty northerly winds into the planning period later tonight through the day on Thursday. TSRA may linger for northern terminals through 20z, while MGM and TOI will be impacted with +TSRA and gusty wind conditions from 19z to at least 22z. Low stratus will linger into the evening hours with decreasing clouds through the overnight. Gusty northerly surface winds will then enter into the forecast and last through the day on Thursday. 56/GDG && .FIRE WEATHER... Showers and thunderstorms through the early hours tonight as a front moves through the region. Much cooler and drier weather is expected behind a cold front with afternoon RH values of 25 to 30 percent on Thursday through Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 32 52 26 55 28 / 40 0 0 0 0 Anniston 35 53 28 56 31 / 50 0 0 0 0 Birmingham 36 53 30 56 33 / 30 0 0 0 0 Tuscaloosa 37 56 30 58 33 / 20 0 0 0 0 Calera 36 54 30 56 33 / 30 0 0 0 0 Auburn 39 54 31 56 34 / 90 0 0 0 0 Montgomery 40 58 32 60 34 / 70 0 0 0 0 Troy 41 58 31 59 34 / 100 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Freeze Watch from late Thursday night through Friday morning for the following counties: Autauga...Barbour...Bibb...Blount... Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay... Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene... Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo... Marion...Montgomery...Perry...Pickens...Pike...Randolph... Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. Flash Flood Watch until 7 PM CDT this evening for the following counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne... Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Marion... Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Mar 31, 4:59 AM CDT, 8 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 459 AM CDT Wed Mar 31 2021 ALZ011>015-017>050-011300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 459 AM CDT Wed Mar 31 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A cold front will move through Central Alabama today. Damaging winds and large hail will be possible through 7 PM until the front passes the southeast for all of Central Alabama. The threat will end from northwest to southeast as the front clears. Heavy rains will also be possible across the north and flash flooding may be possible through the afternoon. Minor flooding will occur along portions of the Tombigbee, Coosa, and Black Warrior River Basins. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional minor flooding may develop across the area and may persist through the weekend along portions of the Tombigbee, Coosa, and Black Warrior River Basins. A brief freeze is possible in the far north on Thursday morning. A more widespread freeze is likely Friday morning for most of Central Alabama. Saturday morning will also see a potential of freezing temperatures for much of the northern half of the area. The longest duration of freezing temperatures will be north of Interstate 85 Friday morning. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through 7 PM this evening.
In the hours before
Local storm report, Mar 31, 9:44 AM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
944 AM CDT WED MAR 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 AM TSTM WND DMG 1 W NESMITH 34.18N 87.14W
03/31/2021 WINSTON AL BROADCAST MEDIA
STRUCTURAL DAMAGE PHOTOS POSTED ON SOCIAL
MEDIA FROM BROADCAST MEDIA. POSSIBLE
TORNADO. TIME ESTIMATED BY RADAR.
&&
JHSpecial weather statement, Mar 31, 10:22 AM CDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1022 AM CDT Wed Mar 31 2021
ALZ034-311600-
Bibb AL-
1022 AM CDT Wed Mar 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIBB COUNTY UNTIL 1100
AM CDT...
At 1022 AM CDT, Doppler radar was tracking a strong thunderstorm over
Coaling, or 13 miles southeast of Holt, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Vance, Woodstock, West Blocton, North Bibb, Green Pond, Hebron and
Marvel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3313 8728 3313 8720 3319 8720 3323 8715
3324 8713 3322 8712 3322 8710 3325 8708
3325 8703 3317 8703 3316 8697 3310 8697
3310 8695 3308 8695 3308 8693 3306 8693
3305 8690 3306 8731 3307 8732
TIME...MOT...LOC 1522Z 272DEG 38KT 3314 8731
86/MartinSpecial weather statement, Mar 31, 10:53 AM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1053 AM CDT Wed Mar 31 2021
ALZ030-311630-
Sumter AL-
1053 AM CDT Wed Mar 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUMTER COUNTY UNTIL 1130
AM CDT...
At 1053 AM CDT, Doppler radar was tracking a strong thunderstorm over
Porterville, or 9 miles north of Lauderdale, moving east at 50 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Livingston, Epes, Emelle, Bluffport, Boyd, The University Of West
Alabama, Payneville, Belmont and Sumterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3276 8837 3280 8807 3277 8808 3278 8810
3277 8811 3272 8808 3269 8812 3268 8809
3269 8804 3267 8806 3264 8806 3263 8808
3259 8806 3263 8793 3261 8784 3259 8786
3260 8786 3260 8790 3256 8787 3254 8839
TIME...MOT...LOC 1553Z 264DEG 42KT 3265 8848
86/MartinLocal storm report, Mar 31, 10:55 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1055 AM CDT WED MAR 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 AM TSTM WND DMG 1 E HAYDEN 33.89N 86.74W
03/31/2021 BLOUNT AL PUBLIC
SOCIAL MEDIA PHOTOS AND VIDEO ON FACEBOOK
AND TWITTER VIA BROADCAST MEDIA SHOWS TREES
DOWN. POSSIBLE TORNADO. TIME AND LOCATION
VERY APPROXIMATE ACCORDING TO RADAR.
&&
JHSpecial weather statement, Mar 31, 12:56 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1256 PM CDT Wed Mar 31 2021
ALZ039-311845-
Marengo AL-
1256 PM CDT Wed Mar 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARENGO COUNTY UNTIL 145
PM CDT...
At 1256 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pennington, or 11 miles northeast of Butler, moving east at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Linden, Thomaston, Sweet Water, Myrtlewood, Wayne, Freddie Jones
Field, Miller, Nanafalia, Magnolia, Calvary, Half Acre and Octagon.
LAT...LON 3214 8804 3215 8802 3218 8801 3224 8802
3226 8801 3228 8802 3228 8801 3230 8800
3230 8799 3231 8798 3230 8797 3231 8794
3228 8794 3231 8793 3232 8794 3234 8760
3213 8760 3213 8762 3207 8762 3210 8805
TIME...MOT...LOC 1756Z 272DEG 37KT 3221 8809
25/OwenLocal storm report, Mar 31, 1:11 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 PM CDT WED MAR 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM FLASH FLOOD 1 ENE LUPTON 33.94N 87.37W
03/31/2021 WALKER AL PUBLIC
SECTION OF WINDHAM LOOP WASHED OUT BY
RUSHING WATER.
&&
GMSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 8:53 PM CDT | River Flood Warning | BMX | Greene, Marengo, Sumter | 3 days |
| Mar 31, 2:10 AM CDT | Tornado Warning | BMX | Lamar, Marion | 15 min |
| Mar 31, 4:38 AM CDT | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 4 hr |
| Mar 31, 5:56 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion | 64 min |
| Mar 31, 6:54 AM CDT | Special Weather Statement | BMX | Winston | 51 min |
| Mar 31, 7:06 AM CDT | Special Weather Statement | BMX | Walker | 54 min |
| Mar 31, 7:11 AM CDT | Flash Flood Warning | BMX | Blount, Walker, Winston | 6 hr |
| Mar 31, 7:51 AM CDT | Special Weather Statement | BMX | Blount | 54 min |
| Mar 31, 8:42 AM CDT | Flash Flood Warning | BMX | Jefferson, Pickens, Tuscaloosa | 3 hr |
| Mar 31, 9:32 AM CDT | Flash Flood Warning | BMX | Bibb, Shelby | 3 hr |
| Mar 31, 9:38 AM CDT | Special Weather Statement | BMX | Cleburne | 52 min |
| Mar 31, 9:41 AM CDT | Special Weather Statement | BMX | Tuscaloosa | 49 min |
| Mar 31, 10:12 AM CDT | Areal Flood Advisory | BMX | Etowah | 2 hr |
| Mar 31, 10:22 AM CDT | Special Weather Statement | BMX | Bibb | 38 min |
| Mar 31, 10:53 AM CDT | Special Weather Statement | BMX | Sumter | 37 min |
| Mar 31, 10:56 AM CDT | Flash Flood Warning | BMX | Etowah | 3 hr |
| Mar 31, 11:02 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 43 min |
| Mar 31, 11:23 AM CDT | Severe Thunderstorm Warning | BMX | Greene | 15 min |
| Mar 31, 11:49 AM CDT | Areal Flood Advisory | BMX | Jefferson, St. Clair, Tuscaloosa | 3 hr |
| Mar 31, 12:09 PM CDT | Areal Flood Advisory | BMX | Bibb, Shelby | 111 min |
| Mar 31, 12:56 PM CDT | Special Weather Statement | BMX | Marengo | 49 min |
| Mar 31, 12:57 PM CDT | Areal Flood Warning | BMX | Cherokee | 24 hr |
| Mar 31, 1:07 PM CDT | River Flood Warning | BMX | Calhoun, Cherokee, Etowah, St. Clair | 67 hr |
| Mar 31, 1:13 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 14 min |
| Mar 31, 1:33 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 57 min |
| Mar 31, 1:55 PM CDT | Special Weather Statement | BMX | Montgomery | 35 min |
| Mar 31, 2:01 PM CDT | Areal Flood Advisory | BMX | Etowah | 4 hr |
| Mar 31, 2:33 PM CDT | Special Weather Statement | BMX | Lowndes | 27 min |
| Mar 31, 2:40 PM CDT | Freeze Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 13 hr |
| Mar 31, 2:58 PM CDT | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 42 hr |
| Mar 31, 4:01 PM CDT | Special Weather Statement | BMX | Pike | 44 min |
| Mar 31, 4:11 PM CDT | Areal Flood Advisory | BMX | Pike | 2 hr |
| Mar 31, 6:04 PM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 24 hr |
Nearby
Areal Flood Warnings in Alabama, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.